Working Paper Number
WP #05007, March 2005; Old working paper #12265
The Friedman rule, a widely studied prescription for monetary policy, is optimal in Townsend's turnpike model of money; it is not so in the overlapping generations version of his stochastic relocation model of money. We investigate these monetary models in the light of this disparity. To that end, we create a modified version of the turnpike model that generates the same stationary monetary equilibria as does the two-period overlapping generations model with random relocation. We exploit this equivalence to explain the aforementioned disparity. We also discuss the importance of whether or not the economy has an initial date.
Published in Journal of Economic Dynamics and Control, Vol. 30 no. 5 (May 2006): 879-897.
E31, E51, E58
Bhattacharya, Joydeep; Haslag, Joseph H.; and Martin, Antoine, "Sub-optimality of the Friedman rule in Townsend's turnpike and stochastic relocation models of money: do finite lives and initial dates matter?" (2005). Economics Working Papers (2002–2016). 195.